Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 229, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2008, 7:51 AM CDT for Sumner County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2008, 7:51 AM CDT (12:51 UTC)
- Expired
- Jun 1, 2008, 8:14 AM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:04 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 1, 5:18 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 0.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:52 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 1, 5:52 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 552 AM CDT SUN JUN 1 2008 .UPDATE... && .AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU COMPLEX OF T-STORMS IN SWRN KS IS EXPECTED TO MOVE EWD ACROSS SOUTH CENTRAL AND POSSIBLY SERN KS THIS AM. WILL NEED TEMPO TS GROUPS AT HUT/ICT/CNU TO ACCOUNT FOR THIS CONVECTION. LOCALIZED GUSTY WINDS/HAIL POSSIBLE NEAR THESE STORMS. OTHERWISE LIGHT EASTERLY WIND COMPONENT THROUGH THE FORECAST VALID PERIOD. ANOTHER ROUND OF T-STORMS EXPECTED TO MOVE FROM NWRN KS ACROSS CENTRAL/SERN KS LATER TONIGHT. THIS FAR OUT...WILL UTILIZE VCTS MENTION AND REFINE/FINESSE T-STORM THREAT WITH LATER TAF ISSUANCES. JMC && .PREV DISCUSSION... /ISSUED 310 AM CDT SUN JUN 1 2008/ DISCUSSION... MAIN FORECAST CONCERNS: SEVERE T-STORM/HEAVY RAINFALL POTENTIAL IN THE FIRST FEW PERIODS OF THE FORECAST...THEN SEVERE T-STORM POTENTIAL LATER IN THE WORK WEEK. TODAY-MONDAY: REGIONAL PROFILER AND RUC40 DATA INDICATING 25-30KT SOUTHERLY LOW-LEVEL JET UP THRU WRN OK INTO WEST TO EAST 850 BAROCLINIC ZONE NEAR THE KS/OK BORDER. LARGE RESERVOIR OF 3000 TO 4000 J/KG OF MUCAPE EXISTS ALONG AND SOUTH OF THIS BOUNDARY...WITH 45-50 KT OF SHEAR IN PLACE ACROSS SOUTHERN KANSAS. STILL ENTIRELY POSSIBLE THAT WE COULD SEE ELEVATED SUPERCELL STORMS FIRE FROM SWRN INTO S-CNTRL KS EARLY THIS AM...WITH ADDITIONAL CONVECTION ALREADY HEADING E-SEWD ACROSS W-CENTRAL KS. SO HAVE MAINTAINED HIGH CHANCE TO LIKELY POPS ACROSS S-CNTRL/SERN KS THIS AM FOR POSSIBLE MCS ACTIVITY...WITH SEVERE MENTION. SCALED POPS BACK TO LOW VALUES FOR THIS PM GIVEN UNCERTAINTIES ON CONVECTION INITIATION ALTHOUGH EXTREME INSTABILITY AND STRONG SHEAR WILL BE PRESENT AND SUPPORTIVE OF AT LEAST ISOLATED SEVERE WEATHER. GIVEN MCS POTENTIAL AGAIN THIS AM AND SATURATED GROUND IN MUCH OF SOUTHERN KS...WILL MAINTAIN EXISTING FLOOD WATCH ALIGNMENT/TIMING. 850 BAROCLINIC ZONE LIFTS FURTHER N INTO CENTRAL KS TONIGHT. UPSLOPE FLOW SHOULD INITIATE CONVECTION OVER THE CENTRAL HI PLAINS...WITH THIS ACTIVITY PROPAGATING E-SEWD ACROSS MUCH OF NRN/CNTRL KS OVERNIGHT. THIS ACTIVITY COULD LINGER INTO THE MORNING HOURS MONDAY. OTHERWISE...MODELS STILL SHOWING MID-LEVEL WARMING SPREADING NEWD INTO OUR FORECAST AREA BY MON PM WITH CAPPING INVERSION EXPECTED TO LIMIT CONVECTIVE CHANCES/DEVELOPMENT INTO MON NIGHT. ANTICIPATING NEAR NORMAL HIGHS TODAY GIVEN EASTERLY WINDS AND CONVECTIVE DEBRIS CLOUDINESS...FOLLOWED BY MUCH WARMER CONDITIONS FOR MONDAY AFTERNOON. TUESDAY-FRIDAY: MEDIUM RANGE MODELS REMAIN VERY CONSISTENT REGARDING AN ANOMALOUSLY STRONG UPPER TROF LIFTING OUT OF THE NRN/CNTRL ROCKIES ACROSS THE NRN/CNTRL PLAINS WED NIGHT INTO FRIDAY...WITH SLIGHT TIMING DIFFERENCES. LESSER PRECIPITATION CHANCES TUESDAY INTO WEDNESDAY LOOK TO INCREASE BY THURS/FRI WITH A SEVERE WEATHER OUTBREAK STILL A GOOD POSSIBILITY IN THE CENTRAL PLAINS. LITTLE IN THE WAY OF CHANGES WERE MADE TO THESE OUTER PERIODS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 66 91 69 / 60 50 50 10 HUTCHINSON 83 64 89 69 / 60 60 60 10 NEWTON 80 64 89 68 / 50 60 60 10 ELDORADO 80 65 90 69 / 60 60 60 10 WINFIELD-KWLD 84 66 91 71 / 60 40 40 10 RUSSELL 82 62 85 65 / 40 60 60 10 GREAT BEND 82 62 86 65 / 60 60 60 10 SALINA 83 63 86 68 / 30 60 60 10 MCPHERSON 83 63 87 68 / 50 60 60 10 COFFEYVILLE 81 67 89 71 / 60 40 40 10 CHANUTE 80 66 87 70 / 60 50 50 10 IOLA 81 66 86 70 / 50 60 60 10 PARSONS-KPPF 80 66 89 71 / 60 40 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ047- 050>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jun 1, 4:52 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 452 AM CDT SUN JUN 1 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 452 AM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP EASTWARD INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS MORNING. THE MAIN THREATS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEASTERN KANSAS TODAY. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS ALSO POSSIBLE THIS AFTERNOON. ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS NORTHWESTERN KANSAS BY THIS EVENING...WITH THIS COMPLEX OF STORMS THEN MOVING EASTWARD ACROSS MUCH OF THE AREA TONIGHT. THE HIGHEST PROBABILITIES FOR THUNDERSTORMS TONIGHT WILL BE NORTH OF A HUTCHINSON TO EL DORADO TO CHANUTE LINE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS MAY LINGER MONDAY MORNING ACROSS PORTIONS OF CENTRAL AND SOUTHEASTERN KANSAS. CHANCES FOR SEVERE WEATHER WILL RETURN AND INCREASE FROM LATE WEDNESDAY THROUGH THURSDAY ACROSS THE ENTIRE AREA...AS A STRONG STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS. PLEASE CHECK BACK FOR LATER OUTLOOKS AS DETAILS BECOME CLEARER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY MAINLY ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. SPOTTERS ALSO MAY BE NEEDED TONIGHT...MAINLY NORTH OF A HUTCHINSON TO EL DORADO TO CHANUTE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Special weather statement, Jun 1, 3:04 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 304 AM CDT SUN JUN 1 2008 KSZ098-099-010845- CHAUTAUQUA-MONTGOMERY- 304 AM CDT SUN JUN 1 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEAST CHAUTAUQUA AND SOUTHWEST MONTGOMERY COUNTIES... AT 301 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 6 MILES SOUTH OF SEDAN...AND MOVING EAST TO SOUTHEAST AT 21 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Jun 1, 3:06 AM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 306 AM CDT SUN JUN 1 2008 KSZ100-010845- LABETTE- 306 AM CDT SUN JUN 1 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE COUNTY... AT 301 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING EAST TO SOUTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Jun 1, 5:46 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 546 AM CDT SUN JUN 1 2008 KSZ091-092-011130- HARPER-SUMNER- 546 AM CDT SUN JUN 1 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND WESTERN SUMNER COUNTIES... AT 540 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 6 MILES SOUTHEAST OF ANTHONY...AND MOVING EAST AT 20 MPH. NUMEROUS ADDITIONAL STRONG STORMS WERE FORMING RAPIDLY ACROSS THE AREA...ALSO MOVING EAST. DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH ANY OF THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Jun 1, 6:13 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 613 AM CDT SUN JUN 1 2008 KSZ091-011200- HARPER- 613 AM CDT SUN JUN 1 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 610 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF HARPER...OR 14 MILES NORTH OF ANTHONY...AND MOVING EAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE FORMING RAPIDLY ACROSS THE AREA...AND MAY AFFECT ANY LOCATION ACROSS NORTHERN AND CENTRAL HARPER COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 66 min |
| May 31, 8:33 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 57 min |
| May 31, 8:44 PM CDT | Tornado Warning | ICT | Labette, Neosho | 31 min |
| May 31, 9:12 PM CDT | Tornado Warning | ICT | Labette, Montgomery, Neosho, Wilson | 63 min |
| May 31, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 27 min |
| May 31, 9:34 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 56 min |
| May 31, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 60 min |
| May 31, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 17 min |
| May 31, 10:40 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 6 hr |
| May 31, 11:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 61 min |
| May 31, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 57 min |
| Jun 1, 12:02 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 58 min |
| Jun 1, 12:30 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 41 min |
| Jun 1, 12:47 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 43 min |
| Jun 1, 12:51 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 54 min |
| Jun 1, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 15 min |
| Jun 1, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 41 min |
| Jun 1, 2:13 AM CDT | Areal Flood Warning | ICT | Wilson | 40 min |
| Jun 1, 2:36 AM CDT | Flash Flood Warning | ICT | Neosho, Wilson | 116 min |
| Jun 1, 4:40 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 5 hr |
| Jun 1, 5:37 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Jun 1, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 53 min |
| Jun 1, 6:27 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Jun 1, 6:33 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 19 min |
| Jun 1, 6:48 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 57 min |
| Jun 1, 6:56 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Jun 1, 7:12 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Sumner | 6 hr |
| Jun 1, 7:23 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Jun 1, 7:36 AM CDT | Areal Flood Warning | ICT | Cowley | 5 hr |
| Jun 1, 7:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 32 min |
| Jun 1, 10:31 AM CDT | River Flood Warning | ICT | Cowley | 23 hr |
| Jun 1, 12:02 PM CDT | Areal Flood Warning | ICT | Wilson | 10 hr |
| Jun 1, 12:52 PM CDT | Areal Flood Warning | ICT | Sumner | 5 hr |
| Jun 1, 2:29 PM CDT | River Flood Warning | ICT | Labette, Neosho | 18 hr |
| Jun 1, 3:50 PM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.